Home  |  Find Your Chapter  |  Get Involved  |  Advocacy/Government Affairs  |  Press Room  |  About The Society  |  Library
ABOUT MS LIVING WITH MS TREATMENTS RESEARCH HEADLINES SPECIAL EVENTS For Professionals
National Multiple Sclerosis Society  
Join The Movement
Donate Search Contact Us
 

Research

 

Bulletins

Bulletins Archive

Two Cases of Melanoma (Skin Cancer) Reported in People Taking Tysabri for MS

February 7, 2008

 

Physicians in Boston have reported two cases of melanoma (skin cancer) that developed in women in their practice who were administered Tysabri® (natalizumab, Biogen Idec and Elan Pharmaceuticals) to treat their multiple sclerosis. John T. Mullen, MD, and two colleagues (Beth Israel Deaconess Hospital, Boston) reported the cases in the New England Journal of Medicine (2008;358[6]:647-8). The melanomas developed early in the course of treatment, but it cannot be confirmed from these case reports that Tysabri caused them. However, the authors advise against treating individuals with Tysabri when there is a personal or family history of melanoma or in patients with atypical moles or ocular nevus (spot at the back of the eye).

Background: Tysabri is a laboratory-produced monoclonal antibody that is approved for patients with relapsing forms of MS to delay the accumulation of physical disability and reduce the frequency of clinical exacerbations. It is designed to hamper movement of potentially damaging immune cells from the bloodstream, across the "blood-brain barrier" into the brain and spinal cord.

Details: Dr. Mullen’s team reports that a 46-year-old woman developed a melanoma shortly after receiving her first dose of Tysabri, and an ocular nevus developed into a melanoma after several doses in a 45-year-old woman with a family history of melanoma . A case of melanoma also appeared in the AFFIRM study which involved 942 individuals with relapsing MS, who received either Tysabri or inactive placebo by intravenous infusions every four weeks for more than two years in a patient with a history of malignant melanoma.

It cannot be confirmed from these reports that there is a causal link between Tysabri administration and the occurrence of melanoma. However, given these occurrences, the authors recommend that Tysabri not be administered to people with a history or family history of melanoma.

“These reports raise concern and they underscore the importance of carefully tracking patients on powerful medications like Tysabri,” said Dr. John R. Richert, executive vice president of research and clinical programs at the National MS Society. “This drug is relatively new to the market, and as experience grows we are bound to learn more about its benefits as well as possible adverse events,” Dr. Richert added.

-- Research and Clinical Programs Department

Tysabri is a registered trademark of Biogen Idec and Elan.

 

* To view or print a PDF file, Adobe Acrobat Reader is required.

 

FAQsGlossary of MS Terms  


ChatMessage Boards
Email This PagePrint This Page
Home | MS Learn Online Webcasts | Spotlight Series | Información en español | Site Map

National Multiple Sclerosis Society | 1-800-344-4867

© 2007 The National Multiple Sclerosis Society. All rights reserved. Legal Notice/Privacy Policy | Powered by Convio